Alert archive / Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 199, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 7, 2023, 3:32 PM EDT for Craig County, Montgomery County, Roanoke County, Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2023, 3:32 PM EDT (19:32 UTC)
- Expired
- Sep 7, 2023, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Craig County, VA, Montgomery County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 30 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2091 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:55 PM EDT, 37 minutes earlier.
Area forecast discussion, Sep 7, 2:55 PM EDT, 37 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 255 PM EDT Thu Sep 7 2023 .SYNOPSIS... Low pressure aloft becomes established over the Ohio and Tennessee Valleys tonight. This system will bring several periods of showers and thunderstorms to the region through the weekend. Monday should be drier. Cooler temperatures are also expected, especially this weekend into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 130 PM EDT Thursday... Key Messages: 1. Scattered showers and storms during the afternoon and evening hours. 2. Some of storms may have damaging wind gusts and heavy rains. A long wave trough axis will shift east this afternoon into Friday. Embedded shortwaves will rotate around the upper trough. Meanwhile, surface cold front is pushed east as the trough pivots eastward. As the cold front continues to move east this afternoon expected showers and thunderstorms to develop along and ahead of it. Some of the storms can be strong to severe with damaging winds and heavy rains. With solar heating expect decent instability and some DCAPE values with drier air aloft supporting a few stronger downdrafts. The prime window is 20z to 03z for convection. With the loss of solar heating expected convection to diminish this evening into tonight. Overnight into Friday morning, expect low stratus to move in/develop over the mountains and foothills, with some dense fog possible where it clears out and rained hard. Low temperatures will range from mid 50s in the mountains to the upper 60s in the Piedmont. For Friday, the combination of forcing with the broad trough, convergence along the front, combined with embedded shortwaves will result in scattered showers and thunderstorms. Some of the storms can be strong to severe with damaging winds and heavy rains. High temperatures Friday will vary from the upper 60s in the mountains to the upper 80s in the Piedmont. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 200 PM EDT Thursday... Key Messages: 1. Heavy rain and slow moving storms over the weekend. 2. Severe storm potential for parts of the region Friday night. A stubborn area of troughing will be settled over most of the eastern CONUS by Friday night and will remain there through the weekend. This upper forcing will contribute to a generally unsettled weather pattern in this period. A stationary front just east of our area in the VA Piedmont and Tidewater will drive surface convergence as well. Storm motion around this front will be slow, and ensemble guidance indicates a high likelihood of PWATs >1.5" throughout the region. This setup, along with skinny CAPE profiles in model soundings, points towards a threat of slow moving storms with high rainfall rates which could lead to localized flash flooding. Training along or near the boundary would also increase this threat. The above scenario applies almost categorically to both Saturday and Sunday, with the timing focused around each afternoon. However, some shortwaves rotating around the trough could spark stronger storms at other parts of the day, as the timing of these waves is uncertain. Temperatures will be cooler after the front's passage Friday, and pervasive cloud cover/rain showers preventing insolation for much of the weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 230 PM EDT Thursday... Key Messages: 1. Less activity to start the week. 2. Another system comes by the second half of next week. Troughing fades by Monday, and the boundary to our east moves out into the Atlantic. After losing the main two sources of forcing from over the weekend, Monday and Tuesday will be quieter and precipitation coverage will be reduced. By Wednesday another area of troughing will begin to intensify over the Great Lakes and will have an associated cold front as well. This system will bring about more showers and storms for the second half of the week. Details on impacts and timing are hazy this far out, but there is good confidence in another front moving through the area late next week. Temperatures will be roughly around normal during this period. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 130 PM EDT Thursday... VFR conditions with scattered MVFR conditions in convection expected this afternoon into tonight. Scattered showers and thunderstorms will develop this afternoon into tonight along and ahead of a cold front moving eastward. While thunderstorms gradually shift east and diminish tonight, low clouds and fog will develop overnight into Friday morning. Clouds cover may hinder fog development overnight. Pockets of fog and low clouds will burn off by 14z Friday morning. Isolated to scattered MVFR/IFR showers and Thunderstorms are possible Friday afternoon into Friday evening. Average confidence in winds, ceilings and visibility; lower confidence for timing of convection. EXTENDED AVIATION OUTLOOK... Friday evening through Sunday: Periods of MVFR to IFR visibility possible due to ISOLD-SCTD SHRA/TSRA with moderate to heavy rain, mainly in the afternoon and evening hours. Monday we transition to drier weather with VFR expected, although an isolated afternoon -SHRA/-TSRA will be possible for the mountains terminals. Scattered showers and thunderstorms are possible Tuesday with Sub-VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...KK SHORT TERM...VFJ LONG TERM...VFJ AVIATION...SH
Hazardous weather outlook, Sep 7, 1:38 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 138 PM EDT Thu Sep 7 2023 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-081745- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 138 PM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected this afternoon and evening as a cold front nears the area. Damaging wind gusts will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected again Friday afternoon and evening as a cold front crosses the area. Damaging wind gusts will be the main threat, along with locally heavy rainfall. Showers and thunderstorms may bring locally heavy rainfall to the area for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-508-081745- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 138 PM EDT Thu Sep 7 2023 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are expected this afternoon and evening as a cold front nears the area. Damaging wind gusts will be the main concern, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected again Friday afternoon and evening as a cold front crosses the area. Damaging wind gusts will be the main threat, along with locally heavy rainfall. Showers and thunderstorms may bring locally heavy rainfall to the area for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Sep 7, 1:02 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Thu Sep 7 2023
NCZ001-018-071730-
Ashe NC-Watauga NC-
102 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN WATAUGA AND SOUTH CENTRAL ASHE COUNTIES THROUGH 130 PM
EDT...
At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Todd, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jefferson...
West Jefferson...
Todd...
Fleetwood...
Baldwin...
Mount Jefferson...
and Idlewild.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3633 8163 3643 8147 3627 8142 3627 8143
3622 8159
TIME...MOT...LOC 1702Z 259DEG 9KT 3628 8157
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Sep 7, 2:01 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Thu Sep 7 2023
NCZ002-VAZ015-016-071830-
Alleghany NC-Grayson VA-Carroll VA-
201 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
CENTRAL CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN
VIRGINIA AND THE CITY OF GALAX THROUGH 230 PM EDT...
At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Galax, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Hillsville...
Fries...
Fancy Gap...
Baywood...
Lambsburg...
and Gladesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3663 8106 3685 8083 3687 8078 3668 8058
3656 8081 3656 8090 3654 8092 3651 8093
TIME...MOT...LOC 1801Z 228DEG 19KT 3662 8093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Sep 7, 2:15 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
215 PM EDT Thu Sep 7 2023
NCZ001-018-071900-
Ashe NC-Watauga NC-
215 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT WATAUGA AND SOUTHWESTERN ASHE
COUNTIES THROUGH 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rominger, or over Sugar Grove, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone...
Beech Mountain...
Foscoe...
Sugar Grove...
Todd...
Ashland...
and Beech Mountain In Avery County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3634 8185 3636 8180 3634 8177 3634 8171
3636 8172 3641 8174 3643 8172 3646 8171
3647 8170 3651 8170 3631 8148 3611 8181
3616 8183 3619 8186 3619 8188 3621 8191
3623 8191 3626 8189 3629 8192
TIME...MOT...LOC 1815Z 228DEG 19KT 3625 8183
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Sep 7, 2:28 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT Thu Sep 7 2023
VAZ012-013-016-071900-
Pulaski VA-Wythe VA-Carroll VA-
228 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT
PULASKI...EASTERN WYTHE AND NORTHWESTERN CARROLL COUNTIES THROUGH 300
PM EDT...
At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grahams Forge, or near Patterson, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pulaski...
Dublin...
Patterson...
Allisonia...
Max Meadows...
Claytor Dam...
and Fort Chiswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3719 8079 3720 8073 3711 8059 3710 8059
3709 8058 3708 8058 3707 8057 3708 8056
3707 8056 3706 8055 3678 8091 3691 8102
TIME...MOT...LOC 1827Z 218DEG 30KT 3691 8087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Sep 7, 3:11 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Thu Sep 7 2023
NCZ001-VAZ009-015-071945-
Ashe NC-Grayson VA-Smyth VA-
311 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ASHE...SOUTH
CENTRAL SMYTH AND SOUTHWESTERN GRAYSON COUNTIES THROUGH 345 PM EDT...
At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over
Whitetop, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lansing...
Whitetop...
Mouth Of Wilson...
Sugar Grove...
Troutdale...
Volney...
and Rugby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3657 8168 3659 8168 3661 8165 3661 8162
3662 8161 3664 8161 3664 8162 3667 8164
3679 8146 3669 8134 3657 8132 3657 8135
3654 8135 3646 8161
TIME...MOT...LOC 1910Z 239DEG 9KT 3658 8159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Sep 7, 3:28 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT Thu Sep 7 2023
VAZ014-072000-
Montgomery VA-
328 PM EDT Thu Sep 7 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MONTGOMERY COUNTY
THROUGH 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm over
Merrimac, or over Christiansburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Mc Donalds Mill...
Elliston-Lafayette...
Merrimac...
and Elliston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3722 8019 3721 8019 3707 8042 3716 8052
3735 8035 3737 8033
TIME...MOT...LOC 1927Z 231DEG 17KT 3718 8041
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 10:22 AM EDT | Special Weather Statement | RNK | Bedford | 38 min |
| Sep 7, 2:01 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 29 min |
| Sep 7, 2:28 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Sep 7, 3:28 PM EDT | Special Weather Statement | RNK | Montgomery | 32 min |
| Sep 7, 3:38 PM EDT | Special Weather Statement | RNK | Craig | 37 min |
| Sep 7, 3:45 PM EDT | Special Weather Statement | RNK | Grayson | 30 min |
| Sep 7, 4:04 PM EDT | Special Weather Statement | RNK | Roanoke | 26 min |
| Sep 7, 4:10 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 28 min |
| Sep 7, 4:15 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 30 min |
| Sep 7, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 53 min |
| Sep 7, 4:26 PM EDT | Special Weather Statement | RNK | Charlotte | 34 min |
| Sep 7, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 42 min |
| Sep 7, 4:40 PM EDT | Special Weather Statement | RNK | Botetourt | 35 min |
| Sep 7, 5:06 PM EDT | Special Weather Statement | RNK | Botetourt | 39 min |
| Sep 7, 5:50 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Sep 7, 6:09 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Sep 7, 6:16 PM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| Sep 7, 6:54 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Sep 7, 7:16 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 59 min |
| Sep 7, 1:02 PM EDT | Special Weather Statement | RNK | Ashe | 28 min |
| Sep 7, 2:15 PM EDT | Special Weather Statement | RNK | Watauga | 45 min |
| Sep 7, 3:11 PM EDT | Special Weather Statement | RNK | Ashe | 34 min |
| Sep 7, 7:41 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Sep 7, 7:57 PM EDT | Special Weather Statement | RNK | Wilkes | 33 min |
| Sep 7, 6:32 PM EDT | Special Weather Statement | RNK | Summers | 43 min |
| Sep 7, 7:17 PM EDT | Special Weather Statement | RNK | Greenbrier | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.